Thanks for your response. Did his doctor make a diagnosis? This sounds like Periodic Limb Movement Disorder (PLMD). PLMD and Restless Leg Syndrome are similar syndromes, and both are characterized by twitching, although RLS is, as the name, implies, twitching in the legs. RLS also is defined as occuring right before sleep, while PLMD occurs right after sleep begins and through the early stages of sleep, sometimes waking the person.
You can find some more information on these syndromes here
. The cause of either is not known, but there has been success treating them
with medications designed to treat Parkinsons Disease, as well as with Clonazepam
, which I'm guessing is what his doctor suggested (does that sound right to you?) If the symptoms do not respond to these treatments, narcotics are sometimes used. The problem, of course, is that narcotics can be highly addictive, and while Clonazepam is not highly addictive, the patient can go through some unpleasant withdrawal symptoms, though these can usually be minimized or alleviated altogether by gradual reductions in dose. Unfortunately, there is no cure
for the syndromes, and once the patient stops taking the drugs, the symptoms usually reappear.
If your boyfriend doesn't want to try the drugs--and I don't blame him for being apprehensive--there may be some hope of reducing the occurence or severity of symptoms by improving his sleep hygiene,
which is basically a regimen that pretty much anybody could use to improve their sleep.
I hope that helps. Based on the limited information I have about the case, that would seem to be the most likely diagnosis of his problem, but please let me know if his doctor diagnosed it as something else. I am also available for any follow-up questions you may have about this. Otherwise, if this has been helpful, please remember to click the "Accept" button. Thanks again for your question. Good luck.